Alert archive / Montana / Red Flag Warnings in 2012

Red Flag Warning 19, NWS Glasgow, MT

August 14, 20129 counties in Montana

NWS Glasgow, MT issued this red flag warning at Aug 14, 2012, 3:42 AM MDT for 9 counties in Montana. It took effect at Aug 14, 2012, 10:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2012, 3:42 AM MDT (09:42 UTC)
In effect from
Aug 14, 2012, 10:00 AM MDT
Expired
Aug 14, 2012, 9:00 PM MDT
In force
11 hr
Issued by
NWS Glasgow, MT

Counties Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 88 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2036 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

654 
WWUS85 KGGW 140942
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
342 AM MDT TUE AUG 14 2012

...STRONG COLD FRONT WILL MOVE THROUGH NORTHEAST MONTANA STARTING
THIS AFTERNOON...

.WINDS WILL INCREASE AND RELATIVE HUMIDITY WILL DROP AHEAD OF A
STRONG COLD SET TO MOVE TROUGH THE REGION TONIGHT. CRITICAL FIRE
WEATHER CONDITIONS COULD DEVELOP SOUTH OF THE MISSOURI RIVER AND
ALONG THE LITTLE ROCKIES AS THE RELATIVE HUMIDITY DROPS INTO THE
LOWER TEENS AND WINDS INCREASE FROM THE WEST THIS AFTERNOON AND
EVENING. THESE CONDITIONS SHOULD IMPROVE AS THE TEMPERATURE DROPS
THIS EVENING AND THE RELATIVE HUMIDITY RECOVERS.

MTZ122-135>137-142200-
/O.UPG.KGGW.FW.A.0015.120814T1600Z-120815T0300Z/
/O.NEW.KGGW.FW.W.0019.120814T1600Z-120815T0300Z/
DAWSON-MCCONE-PRAIRIE-RICHLAND-WIBAUX-LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
342 AM MDT TUE AUG 14 2012

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 122...135...136 AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 10 AM THIS MORNING TO 9 PM MDT THIS EVENING. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONES 122...135...136 AND 137.

* WINDS...WEST 10 TO 20 MPH SHIFTING NORTH AND INCREASING TO 20 TO
  30 MPH FROM THE NORTH.

* RELATIVE HUMIDITY...AS LOW AS 11 PERCENT.

* IMPACTS...THE COMBINATION OF LOW HUMIDITY...GUSTY WINDS AND 
  AMPLE DRY FUELS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE 
  GROWTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
2 follow-up statements
936 
WWUS85 KGGW 142028
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
228 PM MDT TUE AUG 14 2012

...HOT AND DRY WEATHER EXPECTED THIS AFTERNOON IN ADVANCE OF A
STRONG COLD FRONT...

.GUSTY WEST WIND AND VERY LOW RELATIVE HUMIDITY ARE PRODUCING
CRITICAL FIRE WEATHER CONDITIONS FROM THE LITTLE ROCKIES THROUGH
THE CMR AND SOUTH THIS AFTERNOON. THESE CONDITIONS SHOULD IMPROVE
AS THE TEMPERATURE DROPS THIS EVENING AND THE RELATIVE HUMIDITY
RECOVERS.

MTZ122-135>137-150300-
/O.CON.KGGW.FW.W.0019.000000T0000Z-120815T0300Z/
DAWSON-MCCONE-PRAIRIE-RICHLAND-WIBAUX-LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
228 PM MDT TUE AUG 14 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 122...
135...136 AND 137...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 122...135...136 AND 137.

* WINDS...WEST TO SOUTHWEST 10 TO 15 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...THE COMBINATION OF LOW HUMIDITY...GUSTY WINDS AND 
  AMPLE DRY FUELS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE 
  GROWTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
015 
WWUS85 KGGW 150256
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
856 PM MDT TUE AUG 14 2012

MTZ122-135>137-150400-
/O.EXP.KGGW.FW.W.0019.000000T0000Z-120815T0300Z/
DAWSON-MCCONE-PRAIRIE-RICHLAND-WIBAUX-LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
856 PM MDT TUE AUG 14 2012

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 122...135...136
AND 137...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

AS TEMPERATURES COOL THIS EVENING...RELATIVE HUMIDITY VALUES HAVE
RECOVERED SUFFICIENTLY TO LET THE RED FLAG WARNING EXPIRE AS
PLANNED. A COLD FRONT LATE TONIGHT AND TOMORROW MORNING WILL BRING
STRONGER WINDS BUT MUCH COOLER TEMPERATURES.  

$$

HTTP://WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Aug 13, 8:39 PM MDT, 7 hours 3 minutes earlier.

Area forecast discussion, Aug 13, 8:39 PM MDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
839 PM MDT MON AUG 13 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
THUNDERSTORM ACTIVITY OVER THE SE ZONES SHOULD BE OUT OF THE CWA BY
ABOUT 10 PM. CLEARING IS OCCURRING ACROSS THE AREA IN ITS WAKE AND
SHOULD ALLOW TEMPS TO COOL CLOSE TO THEIR RESPECTIVE DEWPOINTS
ESPECIALLY IN THE SE ZONES. THEREFORE ADDED MENTION OF PATCHY FOR
FOR LATER TONIGHT AND TUESDAY MORNING. ALSO LOWERED TEMPS AS THEY
WERE GETTING CLOSE TO THEIR RESPECTIVE MINIMUM FORECAST. OTHER
CHANGES WERE MINOR. JAMBA

PREVIOUS DISCUSSION...
QUASI MCS MOVING ACROSS NORTHEAST MONTANA TODAY HAS KEPT WARM
FRONT FROM LIFTING NORTHWARD. THIS HAS RESULTED IN MUCH COOLER
TEMPERATURES FOR MUCH OF THE REGION THIS AFTERNOON. STORM COMPLEX
WILL CONTINUE ITS SLOW MARCH SOUTHEASTWARD THROUGH THE EVENING AND
MAY HAVE SOME LINGERING SHOWERS IN THE NORTHEAST CORNER OF THE
STATE DURING THE EARLY MORNING HOURS.

FORECAST FOR TUESDAY CONTINUES TO BE PROBLEMATIC. THE MAIN FEATURE
IS SHORTWAVE DIVING ACROSS WESTERN CANADA WHICH WILL PUSH A STRONG
COLD FRONT INTO NORTHERN MONTANA TUESDAY EVENING. FLOW EXPECTED TO
BUCKLE AHEAD OF THIS WAVE...LIFTING WARM FRONT ACROSS MOST OF
EASTERN MONTANA TUESDAY AFTERNOON...AND DEVELOPING SOME DRYING
DOWNSLOPE WINDS MAINLY IN THE SOUTHWEST ZONES. WINDS AND HUMIDITY
WILL BE IN RANGE TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS. FOR
NOW WILL LEAVE FIRE WEATHER WATCH IN PLACE TO ALLOW LATER SHIFT TO
ASSESS IMPACT OF TODAYS STORMS.

FRONT BLOWS THROUGH THE REGION WEDNESDAY MORNING WITH TEMPERATURES
FALLING SHARPLY. STRONG CAA BEHIND THE FRONT AND TIGHT GRADIENT
WILL PRODUCE GUSTY NORTH WINDS AND WILL LIKELY PRODUCE LAKE WIND
ADVISORY CONDITIONS FOR MOST OF WEDNESDAY. MOST OF THE
PRECIPITATION IS EXPECTED TO OCCUR IN THE VICINITY OF THE 700 MB
FRONT AS IT PUSHES SOUTH DURING THE MORNING HOURS ON WEDNESDAY.
THE INSTABILITY WITH THE CAA WILL LIKELY RESULT IN SHOWERS
CONTINUING INTO THE AFTERNOON. EBERT

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THE QUIET PATTERN LOOKS TO REMAIN UNCHANGED IN THE LONG TERM.
STRONG NORTHWEST FLOW ALOFT LINGERS FOR A FEW DAYS AS THE LARGE
UPPER RIDGE BUILDS OVER THE WEST. AS THE RIDGE SLIDES TO THE
EAST...A FEW SHORTWAVE TROUGHS WEAKEN THE RIDGE SUNDAY AND INTO
MONDAY. OTHERWISE...THE PREVIOUS FORECAST LOOKS GOOD.

ADDITIONAL SHORTWAVES LOOK TO AFFECT THE REGION BEGINNING ON
TUESDAY FOR THE GFS...AND WEDNESDAY FOR THE ECMWF. BOTH MODELS
AGREE THAT A STRONGER SHORTWAVE MOVES IN AFTER THE CURRENT PERIOD
FOR THE LATE WEDNESDAY INTO THURSDAY TIMEFRAME BEFORE A LARGER
UPPER TROUGH SLIDES INTO ALBERTA. THIS SHOULD BRING THE DRIER
CONDITIONS TO AN END AND SOME WELCOMED PRECIP BACK TO THE REGION. BARNWELL

PREVIOUS LONG TERM DISCUSSION...THE EXTENDED FORECAST BEGINS WITH
THE STRONG FALL LIKE COLD FRONT THROUGH THE AREA AND HIGH PRESSURE
MOVING IN FROM ALBERTA. THIS WILL BRING STRONG NORTHWEST FLOW TO
THE REGION. THE RESULT WILL BE DRY AND COOL WEATHER WITH BELOW
NORMAL TEMPERATURES FOR THURSDAY AND FRIDAY.

THEN FOR SATURDAY THROUGH MONDAY A WEST COAST RIDGE BUILDS IN
BRINGING BACK THE ABOVE NORMAL TEMPERATURES AND CONTINUED DRY
WEATHER.

DAY 8 NEXT TUESDAY THE EC AND GFS DO HAVE DIFFERENT IDEAS
THEREFORE WILL OPT FOR DAY 7 PERSISTENCE FOR NOW.       PROTON

&&

.AVIATION...
VFR CONDITIONS LOOK TO PERSIST ACROSS THE TERMINALS KGGW...KOLF
AND KSDY WITH LINGERING SHOWERS AND THUNDERSTORMS PASSING THROUGH
THE KGDV TERMINAL UNTIL 03Z. AFTER THE STORMS DIE DOWN AROUND THE
KGDV TERMINAL EXPECT THE LIGHT EASTERLY WINDS MOSTLY UNDER 10
KNOTS AT ALL TERMINALS TONIGHT.

TOMORROW MORNING THE WINDS WILL VEER TO WEST AT THE KGGW TERMINAL
BY MID MORNING. THE KSDY TERMINAL WILL BE THE LAST TO SEE THE WIND
SHIFT TO THE WEST BY 23Z. WIND SPEEDS WILL RANGE FROM 10 TO 15
KNOTS WITH OCCASIONAL GUSTS OVER 20 KNOTS DURING THE AFTERNOON.
BETWEEN 00Z AND 03Z THE WINDS WILL VEER TO THE NORTH AT THE KGGW
AND KOLF TERMINAL INCREASING TO BETWEEN 20 AND 30 KNOTS. THE SAME
SHIFT WILL TAKE PLACE AT THE KSDY AND KGDV TERMINALS AS A STRONG
COLD FRONT MOVE THROUGH THE REGION.

ALSO ALONG WITH THE FRONTAL PASSAGE EXPECT SHOWERS AND
THUNDERSTORMS AND TEMPORARY MVFR CONDITIONS AT ALL TERMINALS
TUESDAY EVENING. RSMITH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR MTZ122-135>137.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 14, 3:36 AM MDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
336 AM MDT TUE AUG 14 2012

MTZ018>020-024>027-059>062-150945-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
336 AM MDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL PUSH THROUGH THE AREA THIS EVENING
CREATING STRONG GUSTY WINDS FROM THE NORTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-017-021>023-150945-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
336 AM MDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT FROM CANADA WILL PUSH SOUTH THROUGH THE AREA
THIS EVENING. AHEAD AND BEHIND THE FRONT LOOK FOR WINDS TO
INCREASE TO 15 TO 30 MPH CREATING CONDITIONS FOR A LAKE WIND
ADVISORY ON FORT PECK LAKE THROUGH WEDNESDAY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 13, 10:23 PM MDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GLASGOW MT
1023 PM MDT MON AUG 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HAIL             2 W BRUSETT             47.43N 107.32W
08/13/2012  E1.50 INCH       GARFIELD           MT   TRAINED SPOTTER

            MOSTLY 1/2 TO 1 INCH HAIL WITH UP TO 1 1/2 INCH
            HAIL...COVERED THE GROUND WHITE.

0800 AM     HAIL             COHAGEN                 47.05N 106.62W
08/13/2012  E0.50 INCH       GARFIELD           MT   CO-OP OBSERVER

            1/4 TO 1/2 INCH HAIL...DID NOT COVER THE GROUND
            COMPLETLY.

0114 PM     HAIL             9 NE JORDAN             47.41N 106.78W
08/13/2012  E1.00 INCH       GARFIELD           MT   TRAINED SPOTTER

            HAIL COVERING THE GROUND...ALSO REPORTED WIND GUSTS UP TO
            40 MPH

0215 PM     HAIL             8 SW FLOWING WELLS REST 47.25N 106.29W
08/13/2012  E1.00 INCH       GARFIELD           MT   TRAINED SPOTTER

            ALSO REPORTED GUSTS TO ABOUT 50 MPH

0339 PM     TSTM WND GST     6 WSW GLENDIVE          47.09N 104.83W
08/13/2012  M71.00 MPH       DAWSON             MT   TRAINED SPOTTER

            GUST OCCURED DIRECTLY AHEAD OF THUNDERSTORM. RECORDED ON
            A DAVIS INSTRUMENT. SUSTAINED WINDS BETWEEN 50 AND 55
            WERE ALSO RECORDED.

0345 PM     TSTM WND GST     5 WNW GLENDIVE          47.13N 104.80W
08/13/2012  M72.00 MPH       DAWSON             MT   ASOS

            MEASURED AT THE GLENDIVE AIRPORT

0453 PM     HAIL             8 N COHAGEN             47.17N 106.60W
08/13/2012  E0.88 INCH       GARFIELD           MT   TRAINED SPOTTER

0506 PM     HAIL             3 NE COHAGEN            47.09N 106.57W
08/13/2012  E1.00 INCH       GARFIELD           MT   PUBLIC

&&

TEDJ

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:19 PM MDTSpecial Weather StatementGGWPrairie56 min
Aug 14, 3:12 AM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley41 hr

Nearby

Red Flag Warnings in Montana, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.